MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-3-4-HELIX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that three axium coils experienced great resistance in the middle section of the echelon microcatheter.Several attempts were made to deliver the coil, but they were unsuccessful.It was reported two of the coils were damaged.A replacement product was used in the coil's place.It was indicated that all devices were preparedas per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left clinoid segment with a max diameter of 6.4 mm and a 3.3 mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.Additional information received reported coil qc-2-3-helix lot #: a624586 was not involved in this event.
 
Additional Manufacturer Narrative
Device evaluated by mfr: product analysis #276738303.Equipment used: video inspection system (m-78210), ruler 200cm (m-83361), camera (panasonic lumix dmc-zs5).Drawing(s) referenced: n/a.As found condition: the axium coil was returned for analysis within a shipping box; within a plastic bio-pouch the echelon-10 micro catheter used in the event was not returned.Therefore, device analysis could not be performed and conformance to specifications could not be determined.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017¿.Per the axium coil instructions for use (ifu): axium bare coils are compatible for use with micro catheters with a minimum id of 0.0165¿.Therefore, the echelon-10 micro catheter was found compatible for use with the axium coil.Visual inspection/damage location details: the axium implant coil was returned without its introducer sheath.Therefore, any contributing factors from the introducer sheath could not be assessed.The axium pushwire was found to be broken between positive load indictor and break indicator.In addition, the axium pushwire was appeared to be bent at ~14.2cm and ~97.5cm from broken end.The axium implant coil was found to be detached from pushwire and not returned for analysis.Therefore, any contributing factors from the implant coil could not be assessed.In addition, the shield coil was found damaged and stretched.No other anomalies were observed.Testing/analysis: the axium coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/ stuck in catheter¿ was confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the concerto coil prior to use, and lack of continuous flush during delivery.The devices were prepared according to the instructions for use (ifu) and the patient¿s vessel tortuosity was normal.The echelon-10 micro catheter was found compatible for use with the axium coil.There was no non-conformance to specifications identified that led to the resistance issue.(nikkhs2 2022-05-09).If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14574748
Report Number2029214-2022-00930
Device Sequence Number5041445
Product Code KRD
UDI-Device Identifier00847536017559
UDI-Public00847536017559
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2020
Device Model NumberQC-3-4-HELIX
Device Catalogue NumberQC-3-4-HELIX
Device Lot NumberA546790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2022
Initial Report FDA Received Date06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/27/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient SexMale
Patient Weight67 KG